MAUDE Adverse Event Report: VOLCANO CORPORATION VERRATA PLUS PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER

VOLCANO CORPORATION VERRATA PLUS PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER
Model Number 10185JP
Medical Device Problem Codes Fracture (1260); Stretched (1601); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This case was reviewed and investigated according to the manufacturer's policy.Additional information obtained regarding this therapeutic coronary procedure indicated resistance was met when trying to remove the device.The physician opted to use a balloon catheter to remove the wire to ensure the wire did not break off during removal.No tests/laboratory data was available.Other relevant history: no information was available.The implant or explant dates are not applicable to this device.A visual inspection was performed on the returned device.The wire connector was not returned.The distal coil was stretched to approximately 230 mm in length.The core wire at the distal coil was broken.Approximately 20 mm of the core wire extended past the sensor housing.The remaining broken piece of the core wire was attached to the dome.The broken core wire at the distal coil was observed to be twisted.All pieces of the device were present.A guide wire bend test could not properly be performed to duplicate the reported resistance and movement failure due to the damaged condition of the distal coil.As a result, the resistance and movement failures could not be confirmed by the investigation.The observed damage indicated that excessive stress was placed on the device.It is likely that the device became damaged during the removal process.The probable cause of the reported damage to the device is excessive stress placed on the device.Stress, impact, and forces associated with use can affect the integrity of the device.It is not possible to conclusively determine how the reported resistance or the damage to the device occurred.The instructions for use (ifu) warn to never advance, torque or retract a pressure guide wire which meets significant resistance.The ifu also cautions the pressure guide wire should not be advanced if resistance is encountered.The wire should never be forcibly pushed into a vessel.Any time that resistance is encountered, the wire should be withdrawn under fluoroscopic guidance.In some instances, the wire may kink and must be removed.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.Additionally, complaints are monitored by monthly complaint review board process.
 
Event or Problem Description
It was reported the wire was recognized by the system, zeroed and normalized.Since the wire was difficult to control, the physician decided to change the wire.When removing the wire from the vessel, it came to a resistance.The wire was turned over and difficult to remove.The removal of the wire was performed using a balloon catheter.After extracting the wire, the doctor discovered that the tip of the wire was damaged.In order to control the situation, an x-ray image has been done and ensured that the wire was completely removed.The patient had no injuries and no consequences are to be expected.The procedure was completed with a new wire.No patient injury.Patient was discharged as expected; doing very well.Vessel: rca 11.This event is being reported because additional intervention was used to remove the device.

Brand Name
VERRATA PLUS PRESSURE GUIDE WIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore rd
rancho cordova CA 95670
MDR Report Key7384374
Report Number2939520-2018-00017
Device Sequence Number11081185
Product Code DQX
UDI-Device Identifier00845225002886
UDI-Public(01)00845225002886(17)201231
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161887
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/31/2020
Device Model Number10185JP
Device Catalogue Number400-0300.39
Device Lot Number0288 50124039
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2018
Initial Report FDA Received Date03/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight89